Asthma Expert Forum
asthma at 49
About This Forum:

This forum is for questions and support regarding: Asthma, Chronic Cough, Sinusitis, and other Respiratory Disorders.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

asthma at 49

hi, am 49 this year and 5 weeks ago i got a cold, went to dr i was wheezing they said i had asthma which i have never had before. its been going on 6 weeks and am still coughing and wheezing, i have a inhaler but dont use because i have papations and fast heart rate now and scared it will make worse.  i still have a running nose does that come with asthma, i do feel like short of breath when i cought alot , and i have been doing that now non-stop for 6 weeks. so can you get asthma at my age and will it ever go away or am i going to have it rest of life.  is there anything to help the asthma without it making your heart race. thank you so much.Barbara
Related Discussions
242588_tn?1224275300
It is possible to develop asthma at any time in your life but it is unusual to do so at your age, when you have never had any sign of it in the past.  Not all wheezing is caused by asthma and it is more likely that you have had acute bronchitis.  But, ordinary acute bronchitis usually resolves in less than 6 weeks and, sometimes when the infection causing acute bronchitis is severe, it can bring on asthma, with cough and wheezing that persists.  This does not mean that you will have it the rest of your life.

One type of inhaled medicine, used to treat asthma can cause palpitation and what has happened suggests that you may be sensitive to the side effect of this medicine.  You might try using 1 puff at a time instead of the recommended 2 puffs.  That may reduce the chance of palpitation.  You could also ask your doctor if the use of other asthma/bronchitis medicines such as inhaled steroids and Singulair® (montelukast sodium) might be helpful, along with a cough suppressant.  These medicines do not cause palpitation.

Another possibility is that you may have whooping cough and, with that, a person may cough for 6 months or more.  It is no longer uncommon for an adult to have whooping cough.  You might want to ask your doctor about that.

You are feeling miserable now, but given time, you will get over this illness.

Good luck.
2 Comments
Blank
212161_tn?1410016711
thank you so much for your answers it has helped me a lot.Barbara
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank